Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 1, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 6, 1998, 5:50 PM CDT for Wilbarger County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 1998, 5:50 PM CDT (22:50 UTC)
- Expired
- Apr 6, 1998, 6:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wilbarger County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 6:05 PM CDT | Hail 0.88 | Vernon, TX | |
| Apr 6, 6:13 PM CDT | Tornado F0 | Oklaunion, TX | A small tornado (F0) touched down in a field for less than one minute. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 2:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
970
WFUS1 KOKC 062253 RRA
TOROKC
TXC487-062330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT MON APR 6 1998
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING EFFECTIVE
UNTIL 630 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTY
IN NORTHWEST TEXAS
WILBARGER
INCLUDING THE FOLLOWING LOCATIONS
FARGO...WHITE CITY...TOLBERT...ELLIOTT...WEST VERNON...
OKLAUNION...HARROLD AND VERNON
AT 546 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO NEAR VERNON.
THE STORM WAS MOVING EAST NORTHEAST AT 35 MILES PER HOUR.
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
CJS
LAT...LON 3414 9899 3395 9904 3415 9948 3438 9932
3424 9921What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 6, 2:30 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 6, 2:30 PM CDT, 3 hours 20 minutes before
FPUS3 KOKC 061933 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 230 PM CDT MON APR 6 1998 THE UPPER SYSTEM THAT WILL BRING STORMS TO MUCH OF THE AREA THIS EVENING WAS CENTERED NEAR ELP AT MID-AFTERNOON. THIS SYSTEM AND ASSOCIATED DRY LINE WILL PUSH THROUGH CENTRAL OK BEFORE MIDNIGHT AND THROUGH SOUTHEAST ZONES BY DAYBREAK TUESDAY. REFER TO WATCH PRODUCTS AND SPECIAL WEATHER STATEMENTS FOR DETAILS. BOTH THE AVN AND ETA DEVELOP A CLOSED MID-LEVEL LOW AFTER THIS SYSTEM MOVES INTO THE CENTRAL PLAINS. THE STATIONARY UPPER RIDGE ACROSS THE UPPER OHIO VALLEY AND INTO THE GREAT LAKES WILL HELP KEEP THE LOW CENTER OVER EASTERN KS OR MO THROUGH WEDNESDAY. THIS WILL MEAN NORTHWEST WINDS ACROSS MUCH OF OK THROUGH WEDNESDAY. IT COULD ALSO KEEP EXTREME NORTH CENTRAL OK IN THE CLOUDS MOST OF THE DAY TUESDAY. THIS IS REFLECTED IN THE ZONES FOR THAT PART OF THE STATE. WINDS SHOULD DIE DOWN WEDNESDAY AS THE UPPER SYSTEM FINALLY PULLS AWAY. WEATHER INTO THE EARLY WEEKEND APPEARS DRY WITH TEMPERATURES ABOVE NORMAL FRIDAY AND SATURDAY. ALTHOUGH NO RAIN IS EXPECTED IN THE EXTENDED PERIOD, THE LOCATION OF THE JET MAY KEEP CIRRUS CLOUDS ACROSS MUCH OF THE SOUTHERN AND CENTRAL PLAINS THE END OF THE WEEK. FCSTID = 9 OKC 48 72 44 70 / 70 0 0 0 HBR 48 74 44 72 / 60 0 0 0 SPS 48 74 44 72 / 60 0 0 0 GAG 43 70 40 66 / 40 0 0 20 PNC 47 67 44 67 / 70 0 0 20 DUA 52 75 47 73 / 80 30 0 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 6, 12:30 PM CDT, 5 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-071200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON APR 6 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. DISCUSSION...AN UPPER LEVEL STORM SYSTEM WILL RACE NORTHEAST INTO WEST TEXAS BY EARLY EVENING... RESULTING IN A DEEPENING SURFACE LOW PRESSURE CENTER OVER SOUTHWESTERN KANSAS. GULF MOISTURE WILL CONTINUE TO INCREASE SLOWLY THROUGH THE AFTERNOON AS STRONG SOUTHERLY WINDS PERSIST. MEANWHILE A DRY LINE OVER WEST TEXAS WILL MOVE EAST AS THE UPPER STORM SYSTEM APPROACHES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE AS IT MOVES INTO EXTREME WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AROUND MIDAFTERNOON. STORMS ARE EXPECTED TO MOVE EAST THROUGH WESTERN OKLAHOMA DURING THE LATE AFTERNOON AND EARLY EVENING... LIKELY DEVELOPING INTO A SQUALL LINE AS THEY MOVE INTO CENTRAL OKLAHOMA AROUND OR AFTER SUNSET. AT THIS TIME... LOW LEVEL MOISTURE IS EXPECTED TO INCREASE SUFFICIENTLY TO ALLOW THUNDERSTORMS TO DEVELOP BY MID OR LATE AFTERNOON. HOWEVER... IF THE INCREASE IN MOISTURE IS SLOWER THAN EXPECTED... THUNDERSTORM DEVELOPMENT MAY BE DELAYED OR MAY NOT EVEN HAPPEN AT ALL. IF THUNDERSTORMS DO DEVELOP... WIND FIELDS ALOFT WILL BE FAVORABLE FOR SUPERCELL STORMS THAT WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. EMERGENCY MANAGERS AND SPOTTER GROUPS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MAY REQUIRE ACTIVATION THIS AFTERNOON. THOSE IN CENTRAL OKLAHOMA MAY REQUIRE ACTIVATION THIS EVENING. ALL INTERESTS ARE ENCOURAGED TO STAY TUNED FOR THE LATEST WEATHER INFORMATION AND POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS THIS AFTERNOON AND EVENING.
Special weather statement, Apr 6, 12:30 PM CDT, 5 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-071200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON APR 6 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. DISCUSSION...AN UPPER LEVEL STORM SYSTEM WILL RACE NORTHEAST INTO WEST TEXAS BY EARLY EVENING... RESULTING IN A DEEPENING SURFACE LOW PRESSURE CENTER OVER SOUTHWESTERN KANSAS. GULF MOISTURE WILL CONTINUE TO INCREASE SLOWLY THROUGH THE AFTERNOON AS STRONG SOUTHERLY WINDS PERSIST. MEANWHILE A DRY LINE OVER WEST TEXAS WILL MOVE EAST AS THE UPPER STORM SYSTEM APPROACHES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE AS IT MOVES INTO EXTREME WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AROUND MIDAFTERNOON. STORMS ARE EXPECTED TO MOVE EAST THROUGH WESTERN OKLAHOMA DURING THE LATE AFTERNOON AND EARLY EVENING... LIKELY DEVELOPING INTO A SQUALL LINE AS THEY MOVE INTO CENTRAL OKLAHOMA AROUND OR AFTER SUNSET. AT THIS TIME... LOW LEVEL MOISTURE IS EXPECTED TO INCREASE SUFFICIENTLY TO ALLOW THUNDERSTORMS TO DEVELOP BY MID OR LATE AFTERNOON. HOWEVER... IF THE INCREASE IN MOISTURE IS SLOWER THAN EXPECTED... THUNDERSTORM DEVELOPMENT MAY BE DELAYED OR MAY NOT EVEN HAPPEN AT ALL. IF THUNDERSTORMS DO DEVELOP... WIND FIELDS ALOFT WILL BE FAVORABLE FOR SUPERCELL STORMS THAT WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. EMERGENCY MANAGERS AND SPOTTER GROUPS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MAY REQUIRE ACTIVATION THIS AFTERNOON. THOSE IN CENTRAL OKLAHOMA MAY REQUIRE ACTIVATION THIS EVENING. ALL INTERESTS ARE ENCOURAGED TO STAY TUNED FOR THE LATEST WEATHER INFORMATION AND POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS THIS AFTERNOON AND EVENING.
Local storm report, Apr 6, 5:46 PM CDT, 4 minutes before
LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
545 PM MON APR 6 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
450 PM 7 N CROWELL TX 0.88 INCH HAIL.
04/06/98 FOARD
500 PM 13 S QUANAH TX 0.88 INCH HAIL.
04/06/98
545 PM VERNON TX 1.00 INCH HAIL.
04/06/98 WILBARGER
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 4:30 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 60 min |
| Apr 6, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 67 min |
| Apr 6, 6:20 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 25 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.